Iowa, 2018

Flooding in Iowa, March 19 to 20, 2018

March 19 to 20, 2018 · NWS FSD · 3 events in 3 counties and zones

Runoff from snow melt along with periods of rainfall through mid March caused minor flooding along portions of the Little Sioux River. Minor flooding occurred at Linn Grove (LNNI4) impacting mainly lowland agricultural locations and the city park in Sioux Rapids.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from snow melt along with periods of rainfall through mid March caused minor flooding along portions of the Little Sioux River. Minor flooding occurred at Linn Grove (LNNI4) impacting mainly lowland agricultural locations and the city park in Sioux Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 5:23 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 19, 5:23 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
623 PM CDT Mon Mar 19 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 327 PM CDT Mon Mar 19 2018

Light precipitation in south central SD will slowly spread eastward
this afternoon and evening, as a minor trough digs eastward across
the northern Plains. Patchy drizzle this afternoon will changing
over to light rainfall this evening, however as temperatures fall
into the lower to mid 30s, rain will change over to light snow. This
change over will occur quickest in south central SD into the highway
14 corridor, including the Buffalo Ridge area. The entire forecast
area will switch to primarily snowfall by late this evening or the
early morning hours. Light snow will continue to slowly track east
across the region into Tuesday, exiting areas west of I-29 by
midday, and northwest Iowa and southwest Minnesota by late
afternoon.

Without a great deal of lift or forcing seen with this system,
precipitation will remain on the light side, however the relatively
long duration of this event will lead to a widespread 1 to 3 inches
of accumulations. With temperatures falling into upper 20s to lower
30s, snow ratios will not be particularly high. The highest amounts
are expected in the higher terrain of the Buffalo Ridge, where
around 3 or locally 4 inches will be possible. Fortunately, forecast
soundings do not support freezing rain or sleet, so icing concerns
are minimal. Northerly winds will also be light for the duration for
this event.

.LONG TERM...(Tuesday night through Monday)
Issued at 327 PM CDT Mon Mar 19 2018

A weak trailing shortwave follows closely behind, diving across east
central SD and southwest MN Tuesday night. This wave weakens as it
arrives, with the lower level moisture holding on. Not seeing much
of any saturation in the dendritic growth zone, so expect
precipitation to be drizzle or freezing drizzle for areas mainly
north of I-90. This activity will be light and very spotty, so do
not expect any icing concerns.

Stratus begins clearing from southwest to northeast Wednesday and
Wednesday evening as upper level ridging builds across the Plains.
Temperatures will once again be on warming trend Wednesday and
Thursday, reaching the mid 40s to mid 50s Thursday.

The active weather pattern makes a return late this week. An initial
wave lifts across the area late Thursday night into Friday, bringing
primarily a cold rain to region. Temperatures are a little more
questionable in southwest MN and east central SD, where there will
be a greater potential for seeing snowfall, but this will be
dependent on the timing of the precipitation, and whether it will
hold off in this area until later Friday. Main wave digs across the
Four Corners region Friday night, tracking through the central
Plains on Saturday. Models are coming into somewhat better agreement
in this feature, with the ECMWF trending more similar to the GFS
with a colder pattern. With clouds and precipitation spreading
across the area, went ahead and lowered highs on Saturday into the
upper 30s to upper 40s, with temperatures likely to struggle to warm
through the day. Still a lot of uncertainty with this system, with
temperatures likely to be near freezing. Any slight change in
track and temperature profiles will result in a primarily rain
event or snow event.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 616 PM CDT Mon Mar 19 2018

Ceilings and visibilities will fall into the IFR range from west
to east overnight as a slow moving band of snow moves through.
Conditions have deteriorated at KHON as of 00Z, and expect
condition to deteriorate in the I-29 corridor from 03-06Z from
north to south. Improving condition are expected around 12Z at
KHON, and towards 18Z for both KSUX and KFSD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...BT
Hazardous weather outlook, Mar 19, 3:24 AM CST, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 AM CDT Mon Mar 19 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-200930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
424 AM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An area of light rain mixed with snow will develop west of the
James River through the day. Any rain will change to snow as this
precipitation moves east across the region tonight. Light snow
accumulations of 1 to 3 inches will be possible tonight into
Tuesday morning, with the highest amounts expected in higher
elevations of southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A chance of rain and snow will impact the region Friday into the
upcoming weekend. While some areas could see accumulating snow,
there is too much uncertainty in the track of this system, as well
as in associated temperatures, to determine snowfall amounts at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Clay

When
March 19, 7:00 PM CST to March 20, 4:00 PM CST
Where
Clay County, 2.53 mi E of Greenville to 2.07 mi WSW of Cornell
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.020, -95.100

Runoff from snow melt along with periods of rainfall through mid March caused minor flooding of lowland agricultural areas along portions of the Little Sioux River. The river reached a crest of 0.9 feet above flood stage near Linn Grove (gage site LNNI4) on March 20.

Flood, Buena Vista

When
March 19, 7:00 PM CST to March 20, 4:00 PM CST
Where
Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.910, -95.090

Runoff from snow melt along with periods of rainfall through mid March caused minor flooding of lowland agricultural areas along portions of the Little Sioux River. The river reached a crest of 0.9 feet above flood stage near Linn Grove (gage site LNNI4) on March 20.

Flood, O'Brien

When
March 19, 7:00 PM CST to March 20, 4:00 PM CST
Where
O'Brien County, 3.61 mi E of Sutherland to 5.76 mi ESE of Sutherland
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.960, -95.430

Runoff from snow melt along with periods of rainfall through mid March caused minor flooding of lowland agricultural areas along portions of the Little Sioux River. The river reached a crest of 0.9 feet above flood stage near Linn Grove (gage site LNNI4) on March 20.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759885, 759890, 759891.